Alert archive / Indiana / Dense Fog Advisories in 2021

Dense Fog Advisory 3, NWS Indianapolis, IN

May 27, 202113 counties in Indiana

NWS Indianapolis, IN issued this dense fog advisory at May 27, 2021, 5:53 AM EDT for 13 counties in Indiana. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 27, 2021, 5:53 AM EDT (09:53 UTC)
Expired
May 27, 2021, 9:00 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN

Counties Bartholomew County, IN, Brown County, IN, Daviess County, IN, Decatur County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 71 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS73 KIND 270953
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
553 AM EDT Thu May 27 2021

INZ056-057-061>065-067>072-271300-
/O.NEW.KIND.FG.Y.0003.210527T0953Z-210527T1300Z/
Shelby-Rush-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Rushville, Linton, 
Bloomfield, Bloomington, Nashville, Columbus, Greensburg, 
Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, 
Seymour, Brownstown, and North Vernon
553 AM EDT Thu May 27 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, south central, southeast and 
  southwest Indiana.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Fog will diminish by mid morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
1 follow-up statement
792 
WWUS73 KIND 271314
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
914 AM EDT Thu May 27 2021

INZ056-057-061>065-067>072-271415-
/O.EXP.KIND.FG.Y.0003.000000T0000Z-210527T1300Z/
Shelby-Rush-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Rushville, Linton, 
Bloomfield, Bloomington, Nashville, Columbus, Greensburg, 
Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, 
Seymour, Brownstown, and North Vernon
914 AM EDT Thu May 27 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Visibilities are steadily improving across the advisory area this
morning, thus the advisory has been allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this dense fog advisory went out at May 27, 3:12 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 27, 3:12 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
312 AM EDT Thu May 27 2021

.Short Term...(Today through Friday)
Issued at 312 AM EDT Thu May 27 2021

A cold front is draped across the forecast area in the vicinity of
Interstate 70. Isolated convection ahead of the front developed over
far eastern portions of central Indiana a few hours ago and has now
tracked into the Cincinnati area and weakened. There were a few
clouds with the frontal boundary...otherwise skies were mainly clear
with patchy fog in spots over southern counties. The fog may grow in
coverage through daybreak with shallow low level moisture near and
south of the front along with dewpoint depressions already at or
below 2 degrees. 07Z temperatures ranged from the upper 50s into the
60s.

Ridging aloft has brought quieter weather into the Ohio Valley
despite the frontal boundary across the forecast area. The boundary
is in the process of stalling before returning back north later
today in response to low pressure tracking out of the central
Plains. Robust convection ongoing early this morning over Kansas and
Nebraska in the vicinity of the low is in the process of
transitioning to a mesoscale convective complex that will surge out
to the E/SE into the Missouri Valley later this morning. The surface
wave will kick out east through the course of the day moving into
the region tonight. The storms over the central Plains and how they
evolve downstream into the Missouri and mid Mississippi Valleys
later today offer more questions than answers with respect to
eventual impacts locally by tonight.

Bulk of the day will be dry across the entire forecast area with
just a slow and steady increase in mid and high level clouds ahead
of the remnant MCS as it tracks across Missouri. Several of the CAMs
bring the MCS E/SE into the late afternoon with the northern edge of
the remnants moving into the Wabash Valley by early evening in a
weakened condition with a more stable airmass across central
Indiana. Heading into the evening and overnight...the forecast
becomes murkier as multiple mitigating factors in play that suggest
the widespread convective potential is lower across the forecast
area than previously thought. There are growing signs of a split in
the favored areas for rainfall and convection...with the MCS riding
the instability gradient into the lower Ohio and western Tennessee
Valleys by tonight while the second area focuses to the northwest of
the region across northern Illinois into northern Indiana and lower
Michigan as a small low level jet transports moisture and enhances
lift around the top of the 850mb low. This will potentially place
much of the forecast area in between the better instability and
moisture to the southwest and stronger forcing aloft to the north
and northwest through tonight. There are even hints of weak mid
level subsidence and ridging over the area which further muddies
widespread convective concerns.

BL shear also weakens overnight which will impact convective
coverage and intensity. While weak instability and the presence of
the frontal boundary in the area warrants high pops overnight...am
less confident in widespread convection overnight with any impacts
from heavy rainfall remaining localized. Model soundings do indicate
elevated instability through the night but not enough to likely
generate stronger convection. Will need to monitor trends throughout
the day as the evolution of the MCS to the west will directly
influence convective coverage and intensity by tonight across the
region. Where it does appear more numerous convection will develop
and impact central Indiana will be predawn Friday through about
midday as the surface wave tracks across the region and will
maintain categorical pops.

By Friday afternoon...the surface wave will shift off to the east
with a trailing surface trough extending back west across north
central Indiana. A slug of drier air will advect into the forecast
area between the departing low pressure and the trailing upper low
back to the northwest. Convection will become more scattered as a
result...with perhaps just lighter showers and/or drizzle focused
mainly across northern portions of the area into the early evening.

Temps...low level thermals support highs warming into the low and
mid 80s over much of the area today. Expect cooler temperatures
Friday with rain and clouds across the area...but held highs above
guidance which appears much too cool. Should see highs ranging from
the mid 60s north to low to mid 70s south. Lows tonight will be
mainly in the 60s.

&&

.Long Term...(Friday Night through Wednesday)
Issued at 312 AM EDT Thu May 27 2021

Ensemble means suggest an upper trough will be in the process
of passing over the forecast area Friday night into Saturday
morning. Today's ensembles are somewhat slower with the progression
of the upper trough, now indicating the trough axis may still linger
over eastern Indiana Saturday morning. Will keep PoPs going in the
forecast for Friday night, and based on above, will add some
lingering PoPs for the eastern zones into Saturday as well.

The Saturday night through Monday periods still look dry at this
point, with upper ridging building in and surface high pressure
dropping southeast from the Great Lakes.

Ensembles suggest another upper trough may develop over the Midwest
towards the middle of next week. Will keep PoPs in the forecast for
next Tuesday and Wednesday to cover the threat for showers and
thunderstorms within the warm advection pattern ahead of this trough.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1127 PM EDT Wed May 26 2021

IMPACTS:

- VFR Conditions are expected the next 2-4 hours.
- Patchy IFR fog possible overnight at BMG from 10Z-12Z.
- A return to VFR everywhere after 2713000Z.
- SHRA with MVFR Cigs will be possible after 280000Z.

DISCUSSION: GOES16 shows clearing skies building across the Central
Indiana TAF sites. Forecast soundings and time heights suggest
subsidence through the night. Lingering higher dew points at BMG in
combination with recent rains may result in some IFR fog overnight
at BMG. Thus have used a tempo group to account for this for now.

As heating and mixing resumes on Thursday...a quick return to VFR at
all sites is expected with increasing high clouds through the course
of the day as a warm front approaches from the west. Convective
temperatures in the lower 80s suggest the development of some sct
VFR CU in the afternoon.

As a warm front and a low pressure system arrive in Indiana after
00Z...light rain along with MVFR Cigs will be expected. HRRR
suggests best chances at HUF and BMG...with lesser chances to the
north. Forecast soundings overnight also suggest deep
saturation...but with minimal instability. Thus have left thunder
out for now.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...Ryan
Long Term...JAS
Aviation...JP
Hazardous weather outlook, May 27, 3:40 AM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
340 AM EDT Thu May 27 2021

INZ021-028>031-035>049-051>057-060>065-067>072-281000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
340 AM EDT Thu May 27 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will move into the Wabash Valley late today
and expand across the area tonight. A few storms may produce gusty
winds and brief heavy rainfall....especially near and southwest of
Interstate 74. Lightning is a threat with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will continue on Friday...especially in the
morning. Locally heavy rainfall will be possible. Lightning is a
threat with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, May 27, 4:18 AM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
418 AM EDT Thu May 27 2021

INZ039>042-045>049-051>057-060>065-067>072-271300-
Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion-
Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Greencastle, Plainfield, Brownsburg,
Danville, Indianapolis, Greenfield, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes,
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour,
Brownstown, and North Vernon
418 AM EDT Thu May 27 2021

...Areas of Fog Possible through Daybreak...

Areas of fog will impact southern and eastern portions of central
Indiana early this morning. Visibilities may be reduced below a
mile in spots.

Motorists are encouraged to exercise caution when driving and be
aware for rapidly changing visibility. Use low beam headlights and
allow extra time to reach your destination.

Ryan

Nearby

Dense Fog Advisories in Indiana, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.